Alert archive / Iowa / Wind Chill Advisories in 2016
Wind Chill Advisory 3, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Jan 15, 2016, 3:39 AM CST for 7 counties in Iowa. It took effect at Jan 16, 2016, 6:00 AM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2016, 3:39 AM CST (09:39 UTC)
- In effect from
- Jan 16, 2016, 6:00 AM CST
- Expired
- Jan 16, 2016, 12:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
Counties Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
865 WWUS43 KDMX 150939 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 339 AM CST FRI JAN 15 2016 ...BITTERLY COLD AIR ARRIVES IN NORTHERN IOWA... IAZ004>007-015>017-161800- /O.NEW.KDMX.WC.Y.0003.160116T0900Z-160116T1800Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE 339 AM CST FRI JAN 15 2016 ...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO NOON CST SATURDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO NOON CST SATURDAY. * TIMING...SATURDAY MORNING * WINDS...NORTHWEST AT 10 TO 20 MPH * TEMPERATURES/WIND CHILL VALUES...AIR TEMPERATURES WILL FALL TO THE RANGE OF 5 BELOW ZERO TO 10 DEGREES BELOW ZERO. THIS WILL YIELD WIND CHILL VALUES IN THE 20 BELOW TO 25 DEGREE BELOW ZERO RANGE. * IMPACTS...FROSTBITE CAN OCCUR WITHIN 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ KOTENBERG
6 follow-up statements
774 WWUS43 KDMX 151530 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 930 AM CST FRI JAN 15 2016 ...CUTTING COLD AIR THIS WEEKEND... IAZ004>007-015>017-152330- /O.CON.KDMX.WC.Y.0003.160116T0900Z-160116T1800Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE 930 AM CST FRI JAN 15 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST SATURDAY... * TIMING...SATURDAY * WINDS...NORTHWEST AT 10 TO 20 MPH * TEMPERATURES/WIND CHILL VALUES...AMBIENT TEMPERATURES WILL RANGE FROM 5 BELOW ZERO TO 10 DEGREES BELOW ZERO. THE COMBINATION OF THE CUTTING COLD TEMPERATURES AND BLUSTERY WINDS WILL LEAD TO WIND CHILL VALUES IN THE 20 BELOW TO 30 DEGREE BELOW ZERO RANGE. THE BITTERLY COLD TEMPERATURES AND WIND CHILLS ARE FORECAST TO LAST THROUGH MONDAY. * IMPACTS...FROSTBITE CAN OCCUR WITHIN 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ KLP
464 WWUS43 KDMX 152201 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 401 PM CST FRI JAN 15 2016 ...BITTER COLD OUTBREAK STARTS LATE TONIGHT... .TEMPERATURES HAVE BEEN FALLING THROUGH THE DAY AND THIS TREND WILL CONTINUE FOR THE MOST PART INTO SUNDAY NIGHT AS ARCTIC HIGH PRESSURE ADVANCES FROM CANADA INTO IOWA BY MONDAY MORNING. THIS WILL PRODUCE A PROLONGED PERIOD OF BITTER COLD AND DANGEROUS WIND CHILLS THROUGH MONDAY. ADDITIONAL WIND CHILL ADVISORIES AND EVEN WARNINGS WILL LIKELY BE ISSUED HEADING INTO THE WEEKEND. IAZ004>007-015>017-160400- /O.CON.KDMX.WC.Y.0003.160116T0900Z-160116T1800Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE 401 PM CST FRI JAN 15 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST SATURDAY... * TIMING...LATE TONIGHT INTO SATURDAY MORNING * WINDS...NORTHWEST AT 10 TO 20 MPH * TEMPERATURES/WIND CHILL VALUES...LOW TEMPERATURES WILL DROP INTO THE SINGLE DIGITS BELOW ZERO. THE COMBINATION OF THE COLD TEMPERATURES AND BRISK WIND WILL LEAD TO WIND CHILL VALUES IN THE 20 BELOW TO 30 DEGREE BELOW ZERO RANGE. THE BITTERLY COLD TEMPERATURES AND WIND CHILLS ARE ALSO FORECAST TO LAST THROUGH MONDAY...AND EVEN WORSEN INTO SUNDAY NIGHT AND MONDAY. * IMPACTS...FROSTBITE CAN OCCUR WITHIN 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ SMALL
479 WWUS43 KDMX 160356 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 956 PM CST FRI JAN 15 2016 ...BITTER COLD OUTBREAK STARTS LATE TONIGHT... .WIND CHILL TEMPERATURES OF 20 BELOW TO 25 BELOW WILL ARRIVE TONIGHT. ARCTIC HIGH PRESSURE WILL CONTINUE TO ADVANCE FROM CANADA INTO IOWA THROUGH MONDAY MORNING AND WILL LEAD TO EVEN COLDER TEMPERATURES FOR SATURDAY NIGHT AND SUNDAY NIGHT. THIS WILL PRODUCE A PROLONGED PERIOD OF BITTER COLD AND DANGEROUS WIND CHILLS THROUGH MONDAY. ADDITIONAL WIND CHILL ADVISORIES AND EVEN WARNINGS WILL LIKELY BE ISSUED HEADING INTO THE WEEKEND. IAZ004>007-015>017-161200- /O.CON.KDMX.WC.Y.0003.160116T0900Z-160116T1800Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE 956 PM CST FRI JAN 15 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST SATURDAY... * TIMING...LATE TONIGHT INTO SATURDAY MORNING * WINDS...NORTHWEST AT 10 TO 20 MPH * TEMPERATURES/WIND CHILL VALUES...LOW TEMPERATURES WILL DROP INTO THE SINGLE DIGITS BELOW ZERO. THE COMBINATION OF THE COLD TEMPERATURES AND BRISK WIND WILL LEAD TO WIND CHILL VALUES IN THE 20 BELOW TO 30 DEGREE BELOW ZERO RANGE. THE BITTERLY COLD TEMPERATURES AND WIND CHILLS ARE ALSO FORECAST TO LAST THROUGH MONDAY...AND EVEN WORSEN INTO SUNDAY NIGHT AND MONDAY. * IMPACTS...FROSTBITE CAN OCCUR WITHIN 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
696 WWUS43 KDMX 160839 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 239 AM CST SAT JAN 16 2016 ...BITTER COLD OUTBREAK STARTS TODAY... .WIND CHILL TEMPERATURES OF 20 BELOW TO 25 BELOW WILL ARRIVE TONIGHT. ARCTIC HIGH PRESSURE WILL CONTINUE TO ADVANCE FROM CANADA INTO IOWA THROUGH MONDAY MORNING AND WILL LEAD TO EVEN COLDER TEMPERATURES FOR SATURDAY NIGHT AND SUNDAY NIGHT. THIS WILL PRODUCE A PROLONGED PERIOD OF BITTER COLD AND DANGEROUS WIND CHILLS THROUGH MONDAY. ADDITIONAL WIND CHILL ADVISORIES AND EVEN WARNINGS WILL LIKELY BE ISSUED HEADING INTO THE WEEKEND. IAZ004>007-015>017-161645- /O.EXT.KDMX.WC.Y.0003.160116T1200Z-160116T1800Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE 239 AM CST SAT JAN 16 2016 ...WIND CHILL ADVISORY NOW IN EFFECT FROM 6 AM THIS MORNING TO NOON CST TODAY... * TIMING...THIS MORNING * WINDS...NORTHWEST AT 10 TO 20 MPH * TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL DROP TO AROUND ZERO. THE COMBINATION OF THE COLD TEMPERATURES AND BRISK WIND WILL LEAD TO WIND CHILL VALUES IN THE 20 BELOW TO 25 BELOW ZERO RANGE. THE BITTERLY COLD TEMPERATURES AND WIND CHILLS ARE ALSO FORECAST TO LAST THROUGH MONDAY...AND EVEN WORSEN INTO SUNDAY NIGHT AND MONDAY. * IMPACTS...FROSTBITE CAN OCCUR WITHIN 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ MJB
975 WWUS43 KDMX 160929 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 329 AM CST SAT JAN 16 2016 ...BITTER COLD OUTBREAK STARTS TODAY... .WIND CHILL TEMPERATURES OF 20 TO 25 BELOW ZERO THIS MORNING WILL FALL TO 30 TO 40 BELOW BY EARLY SUNDAY MORNING. THE BITTER COLD WILL PERSIST INTO EARLY NEXT WEEK AND ADDITIONAL ADVISORIES OR WARNINGS WILL LIKELY BE ISSUED AS THE WEEKEND PROGRESSES. IAZ004>007-015>017-161730- /O.NEW.KDMX.WC.W.0001.160117T0300Z-160117T1800Z/ /O.CON.KDMX.WC.Y.0003.160116T1200Z-160116T1800Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE 329 AM CST SAT JAN 16 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... ...WIND CHILL WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON CST SUNDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND CHILL WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO NOON CST SUNDAY. * TIMING...BITTER COLD WIND CHILLS THIS MORNING...THEN EVEN COLDER AND MORE DANGEROUS WIND CHILLS TONIGHT INTO SUNDAY MORNING AND AGAIN SUNDAY NIGHT AND MONDAY MORNING. * WINDS...NORTHWEST AT 10 TO 20 MPH. * TEMPERATURES/WIND CHILL VALUES...THIS MORNING TEMPERATURES WILL BOTTOM OUT IN THE SINGLE DIGITS BELOW ZERO...WITH WIND CHILLS OF 20 TO 25 BELOW. TONIGHT INTO SUNDAY MORNING TEMPERATURES WILL FALL INTO THE TEENS BELOW ZERO WITH WIND CHILLS OF 30 TO 40 BELOW. * IMPACTS...FROSTBITE CAN OCCUR TO EXPOSED SKIN WITHIN 15 MINUTES OR LESS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. && $$ IAZ023>028-033>039-161730- /O.NEW.KDMX.WC.W.0001.160117T0300Z-160117T1800Z/ POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- INCLUDING THE CITIES OF...POCAHONTAS...LAURENS...ROLFE...FONDA... GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...BELMOND... HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...GREENE... APLINGTON...ALLISON...DUMONT...WAVERLY...SAC CITY...LAKE VIEW... ODEBOLT...WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON... LAKE CITY...POMEROY...FORT DODGE...WEBSTER CITY...IOWA FALLS... ELDORA...ACKLEY...GRUNDY CENTER...REINBECK...CONRAD...DIKE... WELLSBURG...WATERLOO...CEDAR FALLS 329 AM CST SAT JAN 16 2016 ...WIND CHILL WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON CST SUNDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND CHILL WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO NOON CST SUNDAY. * TIMING...COLDEST READINGS LATE TONIGHT INTO SUNDAY MORNING. * WINDS...NORTHWEST AT 10 TO 20 MPH. * TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL BOTTOM OUT IN THE 10 TO 15 BELOW ZERO RANGE...WITH WIND CHILLS OF 30 TO 35 BELOW. * IMPACTS...FROSTBITE CAN OCCUR TO EXPOSED SKIN WITHIN 15 MINUTES OR LESS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. && $$ LEE
837 WWUS43 KDMX 161745 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1145 AM CST SAT JAN 16 2016 ...DANGEROUS WIND CHILLS TONIGHT INTO SUNDAY MORNING... IAZ004>007-015>017-170145- /O.EXP.KDMX.WC.Y.0003.000000T0000Z-160116T1800Z/ /O.CON.KDMX.WC.W.0001.160117T0300Z-160117T1800Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE 1145 AM CST SAT JAN 16 2016 ...WIND CHILL WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO NOON CST SUNDAY... ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... * TIMING...CONDITIONS HAVE IMPROVE SLIGHTLY BY MIDDAY...HOWEVER WIND CHILLS WILL REMAIN WELL BELOW ZERO THIS AFTERNOON. A COLDER AND MORE DANGEROUS LEVEL OF WIND CHILLS IS EXPECTED TONIGHT INTO SUNDAY MORNING AND LIKELY AGAIN SUNDAY NIGHT INTO MONDAY MORNING. * WINDS...NORTHWEST AT 10 TO 20 MPH. * TEMPERATURES/WIND CHILL VALUES...AIR TEMPERATURES WILL FALL INTO THE TEENS BELOW ZERO WITH WIND CHILLS OF 30 TO 40 BELOW WITH ONLY SLIGHT MODERATION ON SUNDAY. * IMPACTS...FROSTBITE CAN OCCUR TO EXPOSED SKIN WITHIN 15 MINUTES OR LESS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. && $$ IAZ023>028-033>039-170145- /O.CON.KDMX.WC.W.0001.160117T0300Z-160117T1800Z/ POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- INCLUDING THE CITIES OF...POCAHONTAS...LAURENS...ROLFE...FONDA... GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...BELMOND... HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...GREENE... APLINGTON...ALLISON...DUMONT...WAVERLY...SAC CITY...LAKE VIEW... ODEBOLT...WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON... LAKE CITY...POMEROY...FORT DODGE...WEBSTER CITY...IOWA FALLS... ELDORA...ACKLEY...GRUNDY CENTER...REINBECK...CONRAD...DIKE... WELLSBURG...WATERLOO...CEDAR FALLS 1145 AM CST SAT JAN 16 2016 ...WIND CHILL WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO NOON CST SUNDAY... * TIMING...COLDEST READINGS LATE TONIGHT INTO SUNDAY MORNING. * WINDS...NORTHWEST AT 10 TO 20 MPH. * TEMPERATURES/WIND CHILL VALUES...AIR TEMPERATURES WILL BOTTOM OUT IN THE 10 TO 15 BELOW ZERO RANGE...WITH WIND CHILLS OF 30 TO 35 BELOW. * IMPACTS...FROSTBITE CAN OCCUR TO EXPOSED SKIN WITHIN 15 MINUTES OR LESS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. && $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 14, 11:29 PM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Jan 14, 11:29 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1129 PM CST THU JAN 14 2016 .UPDATE... ISSUED AT 845 PM CST THU JAN 14 2016 ADDED PATCHY DENSE FOG TO NORTH CENTRAL...BRIEF PERIOD OF LIGHT WINDS AND RADIATIONAL COOLING HAS ALLOWED DENSE FOG TO DEVELOP VCTY KMCW AND KFXY. WITH FRONT APPROACHING...WINDS TO INCREASE OVER NEXT 2-3 HOURS...SO SHORT LIVED FOG EXPECTED. && .SHORT TERM /TONIGHT/... ISSUED AT 340 PM CST THU JAN 14 2016 MAIN FORECAST CONCERN WAS FOCUSED ON SNOW CHANCES OVERNIGHT WITH STRONG CLIPPER SYSTEM AND ASSOCIATED SHARP COLD FRONT TO MOVE ACROSS THE STATE. THE FRONT LOOKS TO PUSH INTO WEST-CENTRAL TO NORTHWEST PORTIONS OF THE FORECAST AREA BETWEEN 06- 09Z AND CLEARING THE ENTIRE FORECAST AREA BY AROUND 12Z. THE SURFACE LOW WILL TRACK ACROSS NORTHERN IOWA THIS EVENING AND CENTER ITSELF OVER SOUTHERN WISCONSIN BY AROUND SUNRISE FRIDAY MORNING. LIMITED DEEP MOISTURE AVAILABLE WITH THIS SYSTEM...AND MCW-FOD NAM/GFS BUFR SOUNDINGS SUGGEST NO ICE INTRODUCTION B/T 06-09Z FRIDAY LEADING TO FZDZ POTENTIAL. HOWEVER...LOW CONFIDENCE IN MENTIONING ATTM DUE TO THE WEAKER FORCING BUT CANNOT RULE OUT A SHORT WINDOW FOR FZDZ OVER THE NORTHEAST BEFORE THE DEEPER MOISTURE MOVES INTO ALLOW FOR ICE INTRODUCTION. SNOW AMOUNTS WILL REMAIN LIGHT WITH LITTLE QPF EXPECTED. .LONG TERM /FRIDAY THROUGH THURSDAY/... ISSUED AT 340 PM CST THU JAN 14 2016 PRIMARY CONCERN REMAINS A PROLONGED EPISODE OF ARCTIC AIR AND BITTERLY COLD WIND CHILLS...ALTHOUGH THE SAT NIGHT SNOW EVENT HAS BECOME A BIT MORE IMPRESSIVE. AT PERIOD ONSET CURRENT SURFACE WAVE AND COLD FRONT FROM THE DAKOTAS ACROSS SRN MN WILL HAVE DEEPENED INTO STRONGER SURFACE LOW OVER SRN WI STARTING THE FEW DAY PERIOD OF COLD ADVECTION OF VARIED STRENGTH. FORCING WILL BE WEAK AND MAINLY BASED IN MID LEVELS WITH SUBSIDENCE BELOW...BUT THERE COULD STILL BE A BRIEF LINGERING DUSTING INTO EARLY FRI MORNING NORTH. INITIAL SURGE OF COLD ADVECTION WILL FOLLOW LEADING TO SLOWLY FALLING TEMPERATURES THROUGH THE DAY. READINGS WILL OF COURSE CONTINUE TO DROP THROUGH THE NIGHT WITH ONLY A MINOR REBOUND INTO SAT. EVEN SO...FAR NRN SECTIONS WILL STRUGGLE TO REACH ZERO. IN FACT...THESE LOCATIONS MAY SPEND THE VAST MAJORITY OF THEIR TIME BELOW ZERO FROM SAT AFTERNOON THROUGH TUE. ATTENTION WILL THEN BRIEFLY TURN AWAY FROM TEMPS AND TOWARD SNOWFALL. SHORT WAVE TOPPING RIDGE WILL CROSS THE NWRN CANADIAN PROVINCES AND DROP INTO INTO MANITOBA LONG WAVE LOW CENTER AS IT MOVES TOWARD THE GREAT LAKES. THIS WILL INDUCE ANOTHER BAROCLINIC ZONE AND FINAL SURGE OF COLD ADVECTION...AND ALSO GENERATE A RELATIVELY DEEP BUT FAST MOVING PERIOD OF FORCING SAT NIGHT. CANNOT FIND ANY STRONG FORCING MECHANISM INDIVIDUALLY...BUT KINEMATIC...THERMODYNAMIC...FRONTOGENETIC AND DIMINISHING STATIC STABILITY CONTRIBUTIONS ALL COMBINE TO RESULT IN A SIX HOUR BURST OF MODERATE SNOWFALL. RATIOS COULD BE QUITE HIGH BECAUSE OF THE COLD TEMPS THROUGH THE DEPTH OF THE COLUMN...AND WHILE THE SREF DENDRITIC GROWTH ZONE /DGZ/ PROBS ARE NOT HIGH...BOTH THE NAM AND GFS DETERMINISTIC SOLUTIONS BOTH SHOW A WINDOW OF SURFACE TO 2.5KM DGZ DEPTH PHASED WITH PEAK OMEGA. THUS EVEN THOUGH QPF IS LESS THEN A TENTH...SNOW RATIOS MAY EXCEED 20/1 PRODUCING AN INCH OR TWO OF FLUFFY ACCUMS ALONG AND SOUTH OF A STORM LAKE...AMES...OSKALOOSA LINE. WHAT PEOPLE WAKE UP TO SUN MORNING MAY BE A TAD LESS HOWEVER DUE TO COMPACTION. THIS SYSTEM SHOULD EXIT BY SUNDAY MORNING LEADING THE LAST SURGE OF COLD ADVECTION BEFORE THE ARCTIC HIGH REACHES IA BY EARLY MONDAY MORNING. NEARLY ALL OF THE FORECAST AREA WILL LIKELY BE BELOW ZERO BY SUNDAY MORNING WHERE WIND CHILL HEADLINES WILL EVENTUALLY BE IN EFFECT...WARNINGS AND ADVISORIES POTENTIALLY PRECEDED BY WATCHES. ALL BUT SRN SECTIONS LOOK TO STAY BELOW ZERO DURING THE DAY SUNDAY WITH WIND CHILLS SAT NIGHT AND SUN NIGHT RANGING FROM THE TEENS BELOW ZERO SOUTH TO NEARLY 40 BELOW TOWARD THE MN BORDER. THIS INCLUDES LOWS IN THE TEENS BELOW ZERO NORTH. GENERALLY STAYED AT OR BELOW THE COLDEST END OF GUIDANCE DUE TO THE SLIGHTLY COLDER ECMWF INFLUENCE WHICH HANDLED THE LAST FEW COLD SNAPS WELL. WEAK RETURN FLOW THEN BEGINS MONDAY BUT WILL NOT BE SUFFICIENT TO GET NRN IA ABOVE ZERO UNTIL POSSIBLY TUE. THE COLD MEAN TROUGH WILL BE MOVING THROUGH THE ERN CONUS BY THIS TIME WHICH WILL BE FOLLOWED BY LOW AMPLITUDE WLY FLOW INTO IA. WEAK WAVES IN THIS PATTERN WILL BRING SNOW CHANCES AROUND TUE AND AGAIN TOWARD THU AS ROCKIES/HIGH PLAINS TROUGH DEEPENS. ECMWF HAS SEEN THE BEST RUN TO RUN CONTINUITY WITH THIS SYSTEM AND CURRENTLY SUGGESTS THE MOST SIGNIFICANT EFFECTS WOULD REMAIN SOUTH OF IA. && .AVIATION...15/06Z ISSUED AT 1127 PM CST THU JAN 14 2016 INITIAL PUSH OF COLD AIR HAS PUSHED CIGS TO VLIFR FOR SEVERAL HOURS. VSBY ALSO LOWER WITH ARRIVAL OF COLDER AIR. AS WINDS MIX/INCR AFT 08Z WILL SEE MODEST RISE IN CIGS BUT REMAIN IFR/MVFR THROUGH MUCH OF PERIOD...WITH SLOW IMPROVEMENT FROM 18 TO 00Z FROM WEST TO SOUTHEAST. PERIOD OF LIGHT SNOW ACROSS NORTH AS WELL THROUGH 15Z. WINDS REMAIN GUSTY. /REV && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...REV SHORT TERM...PODRAZIK LONG TERM...SMALL AVIATION...REV
Hazardous weather outlook, Jan 14, 3:55 PM CST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 355 PM CST THU JAN 14 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-151200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 355 PM CST THU JAN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY BITTERLY COLD TEMPERATURES WILL RETURN THIS WEEKEND. WIND CHILL READINGS MAY DROP INTO THE 20 BELOW TO 35 BELOW ZERO RANGE AT TIMES SATURDAY NIGHT INTO MONDAY MORNING. WIND CHILLS OVER FAR NORTHERN IOWA MAY APPROACH 40 BELOW AT TIMES SUNDAY MORNING. ONE TO TWO INCHES OF FLUFFY SNOW SATURDAY NIGHT MAY ALSO PRODUCE PATCHY BLOWING AND DRIFTING SNOW INTO SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SMALL
Nearby
Wind Chill Advisories in Iowa, 2016Every wind chill advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.